Inspired by kathyb's useful posts, I thought I would post about my experiences with this form of chemo, in case it's useful for someone else.
I had my first treatment of gemox 10 days ago (the plan is every 14 days for 3 months, then scans, then continue for 3 more months if it's working-- fingers crossed!) I'm really fortunate to be able to have my chemo at the small-town hospital two blocks from my house, rather than an hour away in "the big city."
The nurse accessed my brand-new port with no pain whatsoever, even though the thing is still bruised a lovely plum-color. The treatment started with 1/2 hour of pre-meds for nausea, then 1/2 hour of gemzar, then almost 3 hours of oxaliplatin (was supposed to be 2 hrs, but someone put too much water in the bag!!)
Whatever the heck was in the premeds made me feel better than I did when I walked in! During the infusion I ate a HUGE lunch, the biggest meal I'd had in months-- a whole fried chicken breast, mashed potatoes, and green beans (hey, this is Kentucky, we don't just do some flimsy little sandwich for lunch!)
When I got up from the chair, though, I already had blurred vision-- looks like when they try to blank something out on a video with flickering squares. It comes and goes but isn't safe for driving. SHOOT. That evening I also started on the cold sensitivity, which lasted 3-4 days.
Day#1 after, I felt pretty OK, though I took Zofran towards evening for nausea. Days #2, 3, 4 I felt like I'd been flattened. Too tired to lift my head up, too tired to read, too tired to think. Nausea meds worked OK. Can't remember what I did-- stared off into space all day? (We don't have a TV.) The next day I was doing better and was able to start working again-- I'm a freelance writer working at home.
I see my dr. on Tuesday, then go for the next treatment on Thurs. I'll have to ask him if there's anything they can do about the blurred vision because that's beyond just a nuisance.
So-- maybe this is more than people want to know, but I hope it's useful to anyone else who's going to do this regimen!
Blessings to everyone,